Colorado, 2013

Avalanche in Colorado, April 18, 2013

April 18, 2013 · NWS GJT · 1 event in 1 county or zone

Nearly three feet of snow fell in the week prior to the Ptarmigan Hill avalanche near Vail Pass which occurred on April 18th. The heavy load of this new snowfall on weak layers in the snow pack created areas of dangerous avalanche conditions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Nearly three feet of snow fell in the week prior to the Ptarmigan Hill avalanche near Vail Pass which occurred on April 18th. The heavy load of this new snowfall on weak layers in the snow pack created areas of dangerous avalanche conditions. This avalanche was triggered by a snowboarder in a known avalanche slide path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 18, 8:24 AM MST, 4 hours 36 minutes earlier.

Area forecast discussion, Apr 18, 8:24 AM MST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
924 AM MDT THU APR 18 2013

.UPDATE...
ISSUED AT 923 AM MDT THU APR 18 2013

UPDATED TO REMOVE THE FREEZING WARNING HEADLINE WHICH EXPIRED. A
FREEZE WATCH CONTINUES FOR TONIGHT.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 406 AM MDT THU APR 18 2013

SATELLITE LOOP SHOWED THE COLD UPPER TROUGH SLOWLY WORKING
EASTWARD ACROSS CO EARLY THIS MORNING. LOW CLOUDS PERSISTED ACROSS
MUCH OF THE FORECAST AREA WITH A FEW LIGHT SHOWERS AS WELL. CLOUDS
HAVE NOT PREVENTED TEMPS FROM DROPPING INTO THE 20S IN THE GRAND
VALLEY AND DELTA/MONTROSE COUNTIES...HOWEVER. TEMPS WERE STILL
ABOVE FREEZING IN THE MOAB AREA AT 3AM...BUT WITH DEWPOINTS IN THE
TEENS AND BREAKS IN THE CLOUDS...EXPECT TEMPS TO STILL DROP BELOW
FREEZING THERE. MOSTLY CLEAR SKIES WERE NOTED ACROSS SE UT WHERE
MESONET STATIONS INDICATED TEMPS ALSO IN THE 20S AT MANY LOCATIONS.
FREEZE WARNING THROUGH 9 AM THIS MORNING FOR THESE AREAS LOOKS ON
TRACK.

TEMPERATURES WILL REMAIN ON THE COOL SIDE TODAY. CLOUDS AND
ISOLATED TO SCATTERED SNOW SHOWERS SHOULD HOLD ON ACROSS THE WRN
CO MOUNTAINS THROUGH MIDDAY IN NORTHERLY FLOW WHILE CLEARING
SLOWLY WORKS ACROSS ERN UT INTO WRN CO. WITH MID-LEVEL WARMING
TAKING HOLD THIS AFTERNOON AS AN UPPER RIDGE NUDGES INTO THE GREAT
BASIN...EXPECT ANY INSTABILITY SHOWERS TO WANE BY EVENING. WITH
DRY AIR AT THE SURFACE AND CLEARING SKIES...ANOTHER COLD NIGHT
LOOKS IN STORE FOR THE CENTRAL AND SOUTHERN VALLEYS. WILL CONTINUE
WITH THE FREEZE WATCH TONIGHT FOR THE GRAND VALLEY...DELTA AND
MONTROSE AREAS...AND THE LOWER VALLEYS OF SE UT.

FAST NORTHWEST FLOW DEVELOPS TONIGHT THROUGH FRIDAY. ISENTROPIC
SURFACES SHOW CLOUDS INCREASING ACROSS THE NORTH LATE TONIGHT
AND FRIDAY AHEAD OF THE NEXT SHORTWAVE TROUGH...WITH A CHANCE OF
SHOWERS FOR FOR MTNS NORTH OF I-70. DAYTIME TEMPS WILL BE WARMING
FRIDAY.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 406 AM MDT THU APR 18 2013

THE SHORTWAVE TROUGH IN NORTHWEST FLOW MENTIONED ABOVE WILL BEGIN
TO GENERATE LIGHT SNOW SHOWERS ACROSS THE NORTHERN MOUNTAINS
FRIDAY EVENING. MODELS INDICATED PRECIPITATION WILL INCREASE AND
SPREAD INTO CENTRAL COLORADO AS THE TROUGH AXIS BEGINS TO PUSH
INTO THE REGION LATE. THE GFS WAS A BIT MORE PROGRESSIVE THAN THE
ECMWF...THOUGH QPF OUTPUT WAS SIMILAR DURING THIS PERIOD. A COOL
FRONT ASSOCIATED WITH THIS SYSTEM IS EXPECTED TO DROP SOUTHWARD
ACROSS THE FORECAST AREA SATURDAY AS THE TROUGH AXIS PASSES
OVERHEAD ENHANCING PRECIPITATION ACROSS THE REGION. NORTHWEST AND
WEST-CENTRAL COLORADO CONTINUE TO BE FAVORED FOR PRECIPITATION
WHILE EASTERN UTAH...EXCEPT FOR THE NORTHERN MOUNTAINS...REMAINS
DRY. MODELS CONTINUED TO DEPICT ADVISORY LEVEL SNOW OVER THE
NORTHERN AND NORTHWEST SLOPES OF THE CENTRAL MOUNTAINS BY MIDNIGHT
SATURDAY. SHOWERS TAPER OFF ON THE BACKSIDE OF THE TROUGH LATE
SATURDAY NIGHT.

ACTIVE PATTERN PROJECTED TO CONTINUE SUNDAY AND...AFTER A SHORT
BREAK IN THE ACTION...SHOWERS WILL REDEVELOP SUNDAY AFTERNOON
AHEAD OF THE NEXT SHORTWAVE TROUGH ROLLING OUT OF THE NORTHWEST.
GFS INDICATED THIS POSITIVE TILT WAVE WILL HAVE LESS MOISTURE TO
WORK WITH THAN THE ECMWF AS THE SYSTEM MOVES THROUGH THE AREA
SUNDAY NIGHT THROUGH MONDAY NIGHT. HOWEVER...DECENT DYNAMIC LIFT
ASSOCIATED WITH FROPA AT THE SURFACE COMBINED WITH CYCLONICALLY
CURVED JET ALOFT SHOULD BE CAPABLE OF GENERATING DECENT MOUNTAIN
SNOW ACCUMULATIONS AS SUGGESTED BY THE ECMWF. AGAIN...NORTHERN AND
CENTRAL COLORADO MOUNTAINS FAVORED.

A DRY NORTHWEST FLOW SETS UP FOR TUESDAY INTO WEDNESDAY AS A HIGH
AMPLITUDE RIDGE SHIFTS SLOWLY TOWARD THE WEST COAST.

TEMPERATURES WILL MODERATE TOWARD NEAR NORMAL VALUES FOR THE
WEEKEND AND MONDAY. FROPA MONDAY NIGHT WILL RESULT IN 5 TO 10
DEGREES OF COOLING TUESDAY. SUNNY AND DRIER CONDITIONS HERALD A
WARMING TREND AT MIDWEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 923 AM MDT THU APR 18 2013

TODAY...MOISTURE AND CLOUDS WILL CONTINUE WRAPPING AROUND THE BIG LOW
THAT WENT THROUGH YESTERDAY. THIS WILL LEAD TO LOCAL MOUNTAIN
OBSCURATIONS ALONG THE CONTINENTAL DIVIDE UNTIL ABOUT SUNSET...
THEN SKIES WILL BEGIN TO CLEAR. VFR WILL PREVAIL ELSEWHERE.
KASE... KEGE...AND KEEO WILL EXPERIENCE BRIEF MVFR CIGS AND VSBYS
IN PASSING SNOW SHOWERS.

FOR TONIGHT THOUGH FRIDAY AFTERNOON...DRIER AIR WILL CONTINUE
FLOWING INTO THE AREA AND VFR CONDITIONS ARE EXPECTED.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FREEZE WATCH FROM 9 PM MDT THIS EVENING THROUGH FRIDAY MORNING
     FOR COZ006-011.

UT...FREEZE WATCH FROM 9 PM MDT THIS EVENING THROUGH FRIDAY MORNING
     FOR UTZ022-027-029.

&&

UPDATE...CC
SHORT TERM...JAD
LONG TERM...NL
AVIATION...CC
Hazardous weather outlook, Apr 18, 4:16 AM MST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
516 AM MDT THU APR 18 2013

COZ001>014-017>023-UTZ022>025-027>029-191130-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
516 AM MDT THU APR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY COLD TEMPERATURES EARLY THIS MORNING AND AGAIN
TONIGHT WILL THREATEN BUDDING AND BLOOMING FRUIT CROPS AS WELL AS
OTHER TENDER VEGETATION.

WINTER ROAD CONDITIONS MAY SLOW TRAFFIC OVER MOUNTAIN PASSES THIS
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY AFTERNOON THROUGH SATURDAY...ANOTHER PACIFIC STORM WILL
BRING SNOW TO THE NORTHERN AND CENTRAL MOUNTAINS. SIX INCHES OR
MORE OF NEW SNOW IS POSSIBLE IN THESE AREAS BY MIDNIGHT SATURDAY.

ADDITIONAL LIGHT SNOW IS POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY
NIGHT OVER THE COLORADO MOUNTAINS AS ANOTHER STORM PASSES OVER
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JAD/NL

In the hours before

Local storm report, Apr 18, 12:10 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
110 PM MDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             4 NW MONTROSE           38.53N 107.92W
04/18/2013  M3.2 INCH        MONTROSE           CO   COCORAHS

            24 HOUR SNOWFALL.

&&

EVENT NUMBER GJT1301070

MALEKSA
Local storm report, Apr 18, 12:11 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
111 PM MDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             1 NE RIFLE              39.55N 107.77W
04/18/2013  M3.1 INCH        GARFIELD           CO   COCORAHS

            24 HOUR SNOWFALL.

&&

EVENT NUMBER GJT1301071

MALEKSA
Local storm report, Apr 18, 12:12 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
112 PM MDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 ESE MONTROSE          38.47N 107.86W
04/18/2013  M3.0 INCH        MONTROSE           CO   COCORAHS

            24 HOUR SNOWFALL.

&&

EVENT NUMBER GJT1301072

MALEKSA
Local storm report, Apr 18, 12:15 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
115 PM MDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             2 WNW OAK CREEK         40.28N 106.99W
04/18/2013  M3.0 INCH        ROUTT              CO   COCORAHS

            24 HOUR SNOWFALL.

&&

EVENT NUMBER GJT1301073

MALEKSA
Local storm report, Apr 18, 12:16 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
116 PM MDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 SSE EAGLE             39.64N 106.82W
04/18/2013  M1.4 INCH        EAGLE              CO   COCORAHS

            24 HOUR SNOWFALL.

&&

EVENT NUMBER GJT1301075

MALEKSA
Local storm report, Apr 18, 12:17 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
117 PM MDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 NNW GLENWOOD SPRINGS  39.56N 107.34W
04/18/2013  M1.4 INCH        GARFIELD           CO   COCORAHS

            24 HOUR SNOWFALL.

&&

EVENT NUMBER GJT1301076

MALEKSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Gore and Elk Mountains/Central Mountain Valleys

When
April 18, 1:00 PM MST to 1:10 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Deaths
1 direct, 0 indirect
Reported by
Department of Highways
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

This hard slab avalanche released on a north facing slope at the 11,900 foot level and ran almost a half mile of distance, and 900 vertical feet. The crown face of the avalanche was 850 feet wide and was up to 12 feet deep. The debris path covered about 10 acres. Two snowboarders were caught in the avalanche, with one having triggered the avalanche. The snowboarder who triggered the avalanche was not buried but was carried through an area of trees and the resultant injuries were fatal. The other snowboarder was carried by the avalanche off to the side of the slide path and was uninjured.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Gore and Elk Mountains/Central Mountain Valleys2013-04-1838MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493453.